S.S. asks from New York, NY on July 12, 2011
Telogen Effluvium - Excessive Hair Loss After Stress - Anyone Experienced This?
I had major surgery about six months back. Three months post surgery I started losing more of my hair than is normal for me. It's been about 3-4 months of hair loss and it doesn't seem to be letting up. I've been to an endo (bloodwork and thyroid are all normal), a dermotologist, and both say everything looks good and are attributing it to the fact that I had surgery and calling it "telogen effluvium," a medical term. I've researched it and it looks like there's not much I can do, just have to sit tight. I'm normally impatient but I don't like feeling my ponytail get thinner with each week. Anyone been there? Any advice? Thanks!
D.B. answers from Charlotte on July 12, 2011
Aw sweetie, I'm right there with you. Mine wasn't caused by surgery - mine was caused by the stress of facial pain that lasted over a year. I had sinus surgery last April (2010) and I still have facial pain, just not as terrible as I did. It was so bad that I threw up almost every day for 6 months. The doc said that I finally acclimated to being able to take the pain, and that's why I stopped throwing up, but the stress on the body is still there.
I will say that it's a good thing I had so much hair in the first place. When my hair is straight, it looks thin. When it's curly (which menopause did to my hair - talk about a shock to go from normal hair I didn't have to do anything to in order for it to look nice, and then suddenly have frizzy hair I have to either pay to get straightened or fight with), it doesn't look so thin. The sides around my face are the worst. My hair seems to be growing back better in the back so the ponytail isn't so small. Yet, wads of hair come out in the shower, so I only wash my hair once a week. At least it's not falling out on my pillow anymore. I'm grateful that it's better, but worry that it will never grow back on the sides.
Keep looking for new growth to pop up around the frame of your face - that's a good sign. You don't have any bald spots, do you? The doc said I would have to worry if I did, but thankfully I don't. You can try taking pregnancy vitamins - my doc said it wouldn't hurt and could help. I take vitamins that come in "food form" (Herbalife) because I think food vitamins are better than pills.
I guess what I am saying is that it could get worse before it gets better, so take vitamins and keep eating healthy foods. I wish the best for you, I really do!
2 moms found this helpful
L.S. answers from San Francisco on July 12, 2011
My daughter went through this last year. She had a nasty flu virus for 10 days. Several months later, her hair began falling out in clumps. It's grown back just fine. I think you're right - you have to just sit tight. You might also research shampoos that help with thinning. A friend of mine recently told me she sneaks her husband's $50 hair thickening shampoo and she's noticed her hair growing in a lot thicker. I'll try to find the name of it...
1 mom found this helpful
P.K. answers from New York on July 14, 2011
Had a kidney removed in January and had major hair loss. Was told it could take up to a year before it stops. Frustrating but it will come back.
I think the anesthesia has something to do with it. Mine started falling out
immediately after the surgery.
M.H. answers from New York on July 13, 2011
I had this after my gastric surgery five years ago. It should slow down in a few more months. Take vitamins very important. I have a full head of hair again after a year from my surgery. :)
C.D. answers from New York on July 13, 2011
How are your vitamin D levels? Try getting some sunlight for about 20 mins a day. This is much better than taking a vitamin D supplement.
D.K. answers from Sioux City on July 12, 2011
I had something similar and the normal thyroid test revealed nothing. Upon further testing, my doctor noticed that the T3 and T4, both thyroid hormones, were in normal range but not in normal relation to one another. I was not producing enough T3 for the amount of T4 in my system. It is a lot of work, but I took a T3 supplement. To supplement the T3 you have to track pulse rates and temperatures and the T3 has to be taken at exactly the same time each day. It worked and after about a year I was able to come of the T3.